Alert archive / Texas / Flash Flood Warnings in 2022
Flash Flood Warning 1, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this flash flood warning at Jan 31, 2022, 4:21 PM CST for Bastrop County, Texas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 31, 2022, 4:21 PM CST (22:21 UTC)
- Expired
- Jan 31, 2022, 10:00 PM CST
- In force
- 6 hr
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Bastrop County, TX
The radar
The Ft Hood radar (KGRK), 64 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 10.4 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 173 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 669 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
476
WGUS54 KEWX 312221
FFWEWX
TXC021-010230-
/O.NEW.KEWX.FF.W.0001.220131T2221Z-220201T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
421 PM CST Mon Jan 31 2022
The National Weather Service in Austin/San Antonio has issued a
* Flash Flood Warning for...
Bastrop County in south central Texas...
* Until 830 PM CST.
* At 421 PM CST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. Additional rainfall amounts of 1 to 3 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through the Near Copperas Creek and Alum Creek. The debris
flow can consist of mud, vegetation and other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Elgin, Bastrop, Smithville, Camp Swift, Circle D-KC Estates,
Wyldwood, Rosanky, Cedar Creek, Paige, Upton, Phelan, Bastrop
State Park, Hills Prairie, Alum Creek, Buescher State Park,
Watterson, Cedar Hills, McDade, Rockne and Togo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3042 9737 3026 9708 3005 9702 2992 9717
2988 9743 3001 9759 3013 9757 3021 9749
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MO1 follow-up statement
406
WGUS54 KEWX 010210
FFWEWX
TXC021-010400-
/O.EXT.KEWX.FF.W.0001.000000T0000Z-220201T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
810 PM CST Mon Jan 31 2022
The National Weather Service in Austin/San Antonio has extended the
* Flash Flood Warning for...
Bastrop County in south central Texas...
* Until 1000 PM CST.
* At 810 PM CST, Doppler radar indicated heavy rain across the
warned area. Between 2 and 4 inches of rain have fallen.
Additional rainfall amounts up to 1 inch will be possible in the
warned area. Flash flooding is ongoing or expected to begin
shortly.
Excessive rainfall over the burn scar could result in debris flow
moving through the Near Copperas Creek and Alum Creek. The debris
flow can consist of rock, mud, vegetation and other loose materials.
HAZARD...Life threatening flash flooding. Heavy rain producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Elgin, Bastrop, Smithville, Camp Swift, Circle D-KC Estates,
Wyldwood, Rosanky, Cedar Creek, Paige, Upton, Phelan, Bastrop
State Park, Hills Prairie, Alum Creek, Buescher State Park,
Watterson, Cedar Hills, McDade, Rockne and Togo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3042 9737 3026 9708 3005 9702 2992 9717
2988 9743 3001 9759 3013 9757 3021 9749
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
BRADYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Jan 31, 3:28 PM CST, 53 minutes earlier.
Area forecast discussion, Jan 31, 3:28 PM CST, 53 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 328 PM CST Mon Jan 31 2022 .SHORT TERM (Tonight through Tuesday Night)... ...A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH 9 PM FOR AREAS ALONG AND EAST OF A LINE FROM LIBERTY HILL TO DRIPPING SPRINGS TO LULING TO YORKTOWN... There was a fortunate break in the action over most of the Flash Flood Watch area during the midday hours, and radar estimated storm totals and the highest totals look to be in central Bastrop county with up to 2.5 inches. Rainfall intensities may pick up over this area in the next hour, and so we went ahead with an advisory to cover the potential for this area to be impacted by a burn scar from the recent Rolling Pines fire. Additional 1 to 3 inches of rain potential over this specific area could warrant a Flash Flood Warning in the next few hours. The temporary respite over the more urbanized areas of the I-35 corridor could be coming to an end, so the 3 to 6 PM trends will be important in deciding whether to continue the watch through the early evening or to clear some counties from the higher population areas early. Late afternoon storm strength will look to be compromised by a deep uniform SW wind aloft pushing the deeper convection east, so time may be running out for new rounds of rain over the Austin metro area. Nevertheless the dynamics look plenty compact over the mid-level low so some small hail producing storms are not out of the question. By 9 pm, even the longer exposure areas of Fayette and Lavaca counties could see some decreasing intensity, but they will likely see the run-off issues linger through the effective time of the watch. Late tonight as the upper low moves directly overhead of the I-35 corridor en route to the Coastal Bend, the stable surface air directly under the low and high RH values will likely lead to some areas of potentially dense fog. Initially surface winds in the wake of the low may stay up and out of the north and northeast at 5 to 10 mph, so this could prevent a widespread dense fog event. Winds could lighten up by daybreak, so the fog threat may be greater at daybreak as the upper low is pulling away and weakening. By midday Tuesday, winds become southerly in response to the next upstream disturbance and most areas should see mostly sunny skies by late in the day. Areas that may see the least sun would be Central TX as some wrap-around moisture will keep pushing over this region after daybreak. Thus coolest max temps are here, and the soaked soils may also play a small role on the daily max. Tuesday night should be mostly uneventful with relatively mild temps and the strong arctic cold front not expected to arrive until after daybreak. Some patchy fog may again be possible. && .LONG TERM (Wednesday through Monday)... Bottom Line Up Front...there has not been much change with this forecast package in the anticipated winter weather event that begins with the front late Wednesday. Models have generally stayed consistent and the focus for the event still remains across the Hill Country and parts of the Edwards Plateau, while questions remain about how much (if any) wintry mix will make it into the Metro areas along I-35. Highlights: 1) A very strong arctic cold front will move through South Central Texas Wednesday evening into the overnight hours bringing the coldest airmass that we have seen all winter. It is important to note that this will not be a repeat of the severity or impacts of the February 2021 winter storm, but hard freezes and a wintry mix of precipitation are in the forecast. 2) The air behind the cold front will be very cold with temperatures remaining below freezing across parts of the Edwards Plateau and Hill Country during the day on Thursday. In addition, hard freezes are expected area wide Thursday night into Friday morning and again Friday night into Saturday morning. Overnight lows near or below freezing will also continue through the weekend and into early next week. Strong north winds will also result in bitterly cold wind chill values Thursday and Friday mornings, ranging from single digits to the teens. 3) Precipitation will begin on Wednesday ahead of the cold front and continue into the overnight hours and Thursday morning. As temperatures drop behind the front there is the potential for a mix of freezing rain and sleet Thursday morning across portions of the Edwards Plateau and Hill Country. Confidence is increasing of a wintry mix and icing impacts occurring Thursday morning across the Hill Country, and potentially the Austin metro area. There is lower confidence in wintry mix or icing occurring further south from Del Rio to San Antonio to Bastrop. Details: A strong surface ridge of high pressure will drop south into the Northern Plains by mid-week. The ridge will push a strong arctic front south through Texas Wednesday evening into Thursday morning. In general the GFS remains the fastest with the front, having it arrive on the doorstep of the Hill Country Wednesday afternoon, while the NAM is the slowest, holding it off until late evening and the overnight hours Wednesday. The Canadian and ECMWF are between these two models in terms of timing. Regardless, plenty of moisture out ahead of the front will result in showers spreading from west to east on Wednesday. Model soundings show some instability across areas of the Coastal Plains, so a few rumbles of thunder are possible, especially right ahead of the front where the additional lift can help the storms. With an upper trough approaching from the west precipitation chances continue through the night and into Thursday morning as cold air filters south into the area. This will result in the precipitation transitioning from all liquid to a wintry mix across parts of South Central Texas. Most of the 12z models maintained the dry slot developing across much of Texas by Thursday afternoon, meaning that the window for wintry mix is likely focused more during the Thursday morning hours. Models like the Canadian do linger some precipitation into the afternoon hours and this has been factored into the forecast. Behind the precipitation very cold air will remain in place through late week and into the weekend. Some of the models, like the Canadian and GFS do keep parts of the area below freezing for a decent duration from Thursday morning through either Friday afternoon (GFS) or Saturday afternoon (Canadian). Very cold wind chills (single digits/teens) and hard freezes are likely for Thursday, Friday, and Saturday mornings. There were a few changes in the models from 00z to 12z. While the NAM is the warmest of the models, holding off any sub-freezing temperatures across much of the area until Thursday afternoon, the 12z run did cool a good 5-10 degrees in forecast temperatures compared to its previous runs. This will be a trend to watch in subsequent runs as the NAM generally does well with these cold and dense airmasses. For the GFS, the 06z and 12z runs have backed off a bit from the very bullish 18z and 00z previous runs. The 12z Canadian has also backed off a bit and is not as bullish. That said there are generally two camps right now in the synoptic models. The GFS and Canadian are the colder of the models and they also bring the colder temperatures in earlier Thursday morning. These are the two models that show better chances of wintry mix getting into the Austin area and points to the south. The NAM, ECMWF, UKMET, and to some extent the National Blend of Models are much slower with the cold air advection, and hold it off until mid to late morning on Wednesday. This reduces the likelihood of wintry precipitation across Austin and points south, while keeping the focus on the Hill Country. Briefly talking about precipitation type...looking at the model soundings there is a decent warm nose so the predominant precipitation type will either be sleet for freezing rain (for areas that drop below freezing). There is a small window for some snow to develop across Val Verde and Edwards Counties on the backside of this system as it exits on Thursday. In terms of accumulations, while it is still too early to get specific, the Canadian and GFS (logically as the colder models producing more wintry mix precipitation), do show some accumulations of sleet and freezing rain across the Hill Country potentially leading to impacts. Looking beyond the cold, temperatures do slowly start to warm into the weekend. Highs Saturday will be in the 40s, with highs Sunday in the 50s. As mentioned in the highlights above, overnight lows will remain below freezing, but also slowly warm. It is important to note, as discussed in the morning EWX AFD there is a strong shortwave trough that will be approaching late Saturday. This could produce enough lift to produce some precipitation Saturday. While the GFS ensemble backed off on this, and it is not shown in the GFS or Canadian operational models, the ECMWF now does show light QPF (which would likely be snow). The NBM is also dry, and most models show dry air remaining in place, with a surface high in place for Saturday. For this reason, have left the official forecast dry. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 52 68 53 66 28 / 40 - 0 70 90 Austin Bergstrom Intl Airport 52 68 52 67 29 / 40 - 0 70 90 New Braunfels Muni Airport 51 70 53 69 32 / 30 0 0 60 90 Burnet Muni Airport 49 68 52 62 23 / 20 - 0 70 90 Del Rio Intl Airport 47 77 53 67 33 / - 0 0 40 80 Georgetown Muni Airport 52 67 52 64 25 / 40 - 0 70 90 Hondo Muni Airport 47 74 51 68 32 / 10 0 0 60 80 San Marcos Muni Airport 51 69 51 67 30 / 40 0 0 70 90 La Grange - Fayette Regional 55 69 55 71 35 / 60 - 0 60 90 San Antonio Intl Airport 51 72 53 68 33 / 20 0 0 70 90 Stinson Muni Airport 52 74 55 71 37 / 20 0 0 60 80 && .EWX WATCHES/WARNINGS/ADVISORIES... Flood Watch until 9 PM CST this evening for Bastrop-Caldwell-De Witt-Fayette-Gonzales-Hays-Lavaca-Lee-Travis-Williamson. && Short-Term/Aviation...Oaks Long-Term...Treadway Decision Support...29
Hazardous weather outlook, Jan 31, 3:31 AM CST, 12 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 331 AM CST Mon Jan 31 2022 TXZ171>173-183>194-202>209-217>225-228-011000- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 331 AM CST Mon Jan 31 2022 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. An upper level disturbance will bring widespread showers and thunderstorms to the east half of the region today. Rainfall amounts of 2-5 inches of rain are possible east of I-35 and I-37 with isolated amounts up to 6 inches. Localized flooding is possible where the higher amounts fall, and a Flash Flood Watch is in effect through 9pm this evening for part of the area. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A strong, arctic cold front will move through Wednesday evening bringing the coldest temperatures to the region this winter thus far. This will not be a repeat in severity and impacts of the February 2021 winter storm, however hard freezes are expected and a potential wintry mix of precipitation is possible. Freezing conditions are expected Thursday across the Hill Country and I-35 corridor. Hard freezes in the low teens to low 20s are forecast Thursday night and Friday night across all of South Central Texas. Brisk northerly winds will produce bitterly cold wind chill values Thursday and Friday mornings, ranging from single digits to teens. Precipitation chances will accompany the front Wednesday as well as follow it Wednesday night into Thursday morning. There is a potential for a mix of freezing rain and sleet Thursday morning across portions of South Central Texas. Confidence is increasing of a wintry mix and icing impacts occurring Thursday morning across the Hill Country and potentially the Austin metro area. A lower confidence in a wintry mix and icing occurring exists as far south as a Del Rio to San Antonio to Bastrop line. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 31, 2:19 AM CST | Flood Watch | EWX | Bastrop, Caldwell, DeWitt, Fayette, Gonzales, Hays and 4 more | 19 hr |
| Jan 31, 2:16 PM CST | Areal Flood Advisory | EWX | Bastrop | 4 hr |
| Jan 31, 3:22 PM CST | Areal Flood Advisory | EWX | Bastrop, Fayette, Lavaca, Lee, Travis, Williamson | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.